8 yo extreme sleepiness; neuro regression; Headaches; jerks\tremors
My dear son (DS) is 8 years old and weighs about 75 pounds (he's about 5 ft tall as well, fyi). DS is diagnosed first with PDD in 2005 and HF Autism in 2007. We started on Tenex in April, 2009 and Intuniv in early December, 2009 (titrated up to 3 mg). I saw less succes in how DS fell asleep with Tenex than with Clonidine (which he was on previously).
DS has been faling asleep in car to and from school since about First Grade. About a year or so ago DS fell asleep for 15 hours and had a BM which did not wake him up. Called ER for help, advised to pinch and use cold rags with eventually woke him up - no follow up from Pedi. DS continued to be occasionally lethargic. DS experienced significant behavior changes through 2009 (aggression, distractability, ADHD increase). I noticed one or two episodes of staring and blinking in 2009. In Decemeber, the Intuniv seemed to help somewhat.....but then.... In January 2010 I began to notice DS was much harder to wake (like, 45 minutes to an hour - kept falling asleep). Previously, it took about...30 minutes to wake him.
DS falls asleep several times a day at school and is awoken by his teacher, and sometimes goes to the nurse's office and falls asleep. I have found DS asleep at day care in a cold sweat and pale. DS falls asleep from school to day care and is difficult to wake up. DS has had an increased in bedwetting and does not typically wake during it. DS has also started jerks\tremors\spasms in his shoulders, legs, arms and head when going to sleep and waking up. EEG has not caught this behavior. He complains of headaches...sometimes as he's trying to sleep (and he says they don't go away) and in the morning. He has stopped jumping on the trampoline with friends for more than a few minutes as he says it hurts his head and "bones."
When you shake DS's head while asking him to keep his eyes fixed on you, his eyes bounce around like a pinball machine. He cannot read left to right (he tracks downward), and cannot judge the depth or heigth of paper. He cannot smoothly track an object when you move it around...his eyes jerk all over. When you ask him to walk heel in front of toe, he crosses his legs over. He runs kinda like a penguin with his arms pulled in and his knees pulled in...kinda stiff legged. DS's speech is often slurred; his behavior and intellectual clarity changes from day to day. Of late, when he falls asleep, he has a fixed stare with one eye open.
I have spoken with his psych and while he suggested syncope, he thinks the other symptoms aren't really adding up. I would tend to agree, but the timing of the change to Intuniv and the increased sleepiness and movement makes me wonder. However, I know that this really started before the new med.
We're scheduled for a brain MRI next Wednesday.....but it's so dang frustrating to have tests done that show nothing, and the problem keeps getting worse.
Is anyone reading this???? Does anyone have any answers???
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.